When should antiretroviral therapy for HIV be started?BMJ 2007; 334 doi: http://dx.doi.org/10.1136/bmj.39064.406389.94 (Published 11 January 2007) Cite this as: BMJ 2007;334:76
- Andrew N Phillips, professor of epidemiology1,
- Brian G Gazzard, research director, HIV and genitourinary medicine2,
- Nathan Clumeck, professor3,
- Marcelo H Losso, head4,
- Jens D Lundgren, professor of infectious disease epidemiology5
- 1Department of Primary Care and Population Sciences, Royal Free and University College Medical School, London NW3 2PF
- 2Chelsea and Westminster Hospital, London
- 3Department of Infectious Diseases, Hospital St Pierre, Brussels, Belgium
- 4Servicio Inmunocomprometidos, Hospital J M Ramos Mejía, Buenos Aires, Argentina
- 5Copenhagen HIV Programme, Hvidovre Hospital, Copenhagen, Denmark
- Correspondence to: A N Phillips [email protected]
- Accepted 29 November 2006
Opinions on when patients with HIV should start antiretroviral therapy have differed widely.1 2 3 4 A definitive answer has proved elusive in the absence of a randomised trial. Treatment guidelines have cited data from observational cohorts and have generally concluded that treatment should first be considered as the CD4 count falls below 350×106/l, less than half of the average normal concentration in uninfected people,5 but certainly started before the level has reached 200×106/l.6 7 Recent research means that we should re-evaluate whether this position remains justified. Before doing this it is important to be clear on the reasons for reaching the position in the first place.
Why have we delayed treatment?
Antiretroviral therapy clearly reduces the risk of AIDS related diseases, even in those with a relatively high CD4 count. A large joint cohort analysis shows a decreased rate of AIDS after starting antiretroviral therapy, even in those with CD4 counts above 350×106/l (figure⇓).8 So what have been the reasons for delaying?
Firstly, many antiretroviral drugs are inconvenient to take and are associated with unpleasant effects including nausea, diarrhoea, headache, and central nervous system toxicity. They may also cause occasional life threatening adverse effects such as hypersensitivity reactions, acute hepatitis, lactic acidosis, and pancreatitis.9 Furthermore, long term use of antiretroviral therapy has been linked with increased risk of myocardial infarction.10 If therapy can safely be delayed most patients would prefer to wait.
Secondly, the absolute risk of AIDS related diseases has …
Log in using your username and password
Log in through your institution
Sign up for a free trial